Tzoras

I have had Tzoras of late. Swaziland went well but I worked about 12 hours a day; and slept very little getting everything done. On the plane on the way home I saw the dreaded petichiae on my arms. I arrived home; and had to tell poor Sandra (who spent the whole day baking chalah and preparing for the Sabbath) that I was not going to be sleeping at home tonight – but that I had to be rushed into hospital. I stayed in hospital until after Yom Kippor. Whilst in hospital I got authorisation for the monoclonal antibody treatment that worked so well two-and-half-years ago. Its a weekly 12 hour intravenous infusion which is described in the medical aid codes as a chemotherapy infusion. I have also decided to try and write my UNISA exams that just happen to be right now. I feel confident about the first exam but very dissapointed with the second one. I was caught off guard by the format as I was expecting a different format and had studied to pass the format and not what I ended up having to confront. I have worked out that it is theoretically possible for me to scrape through it – so I have not given up hope in it yet. But it would not be a rude surprise if I end up with a supplementary for the second paper. My third paper is on the same day as my next infusion. So I will go to the exam venue and head straight from the exam venue to the hospital. The medication and the cortisone (I am still on dramatically large doses. Today I took 50mg) really effect my concentration and moods which adds more difficulty with the studying. I am no where ready for the Tuesday exam; and its Sunday night… After I finish this blog I will return to study a bit more.

I now am going to write out an extract from diary recorded in hospital on Yom Kippor 2 October.

My tooth aches. I am sitting in the hospital Oncology ward and I am smelling like some kind of sweet sweaty smell that I find a little nauseating. I want to bath and I have even set up all neatly on my new freshly made bed a shirt, shampoo and a toiletry bag. I only found the shampoo today; but it must have been there with my things since I got here. I got angry and frustrated again this morning when I discovered that the doctor had not remembered to put down the requirement that I have blood count taken for my platelets. The sister in charge did not now want to have the count taken as a result. This kind of ridiculousness, maybe because of the added emotional side-effects of the cortisone, is so frustrating it feels like physical pain. Not that I don’t have enough physical pain from the toothache. Why did a filling have to have fallen out at the exact moment that I end up in this place of death? I don’t want to get back into bed again until I have a bath. Again this is frustrating me. I am only connected via a drip to saline solution. It is not important and I could easily be disconnected to allow me to clean myself. But the attendant, I don’t think she is a nurse; did not obviously feel the need to listen to my request and told me I could clean myself later. Some of these people have power and are too careless with it. I guess I could make a fuss again. But creating a nuisance of myself with so many suffering people all around me feels so spoilt and badly behaved that I end up feel depressed and ugly about my behaviour. I have been endlessly difficult over the last few days because the fancy computerised Baxter drip has not been working as it should; and almost definitely the saline solution would infuse instead of the immunoglobulins. Each time this happened (and it happened a number of times) at first the attendant sister would not believe me; and I would have to wait 2 hours seeing the system not working properly before calling a nurse again. Since it was not working properly the volume on the immunoglobulins would not have decreased over this period and I could then say to the sister :- “Look at the volume. Look at the time. Its meant to be half-finished. Look!” But this would still not work immediately. For at first they would be blind to reality. They would like at the computer display and not at the volume in the polygam; show me the computer display and say:- “See… its working.”

At this point I would need to become slightly more forthright in explaining to the sister the problem. Trying desperately to get her to use her eyes. Eventually they would see the reality (since it was unarguably obvious that nothing had infused from the polygam and much had infused from the saline) was on my side; the problem would be recognised and then fixed. But not without me first having to make a noise and then feel ugly about it. My tooth is aching again. Its bringing back memories of 1995/6 when I was backpacking in the Sinai desert, Dahab, and got unbearable toothache. It got so bad that slept until pain woke me up; and then stayed awake until exhaustion overrode the pain. It was a weird kind of equilibrium. The clean bed before me is very inviting; but, I really want to be less smelly before I get into the hospital bed zone again. The hospital-bed-zone is a strange kind of place where time drifts… Bad toothache again. Yom Kippor. What a day to be in hospital. Day of Affliction. Well at least I am afflicted and in torment. How appropriate. The toothache is beginning to give me a headache. The doctor did not care about the toothache. Its not why I am her patient I guess. Not being able to bath is also beginning to drive me to distraction. I created a fuss yesterday getting the basic line into my vein changed to a J-loop. A J-loop can be disconnected, allowing me to bath. And naturally, once a line had been created into my vein, it is a huge effort to change to a different kind of line. And then when it was done, something went wrong, and it was leaking; and a more senior nurse had to be fetched to fix it. Eventually this was resolved making it possible for me to bath. So… Now I am sitting here, with a tooth-ache, with a J-Loop; wanting to bath and unable to because no one feels like “disconnecting” me from the Baxter.

The doctor has prescribe me oral cortisone. She also insists that the cortisone must be an ethical and not a generic due to some problem with my illness and the binding agents used in the generics. However when she passed the prescription on to ward she did not make a note of this; and then I found myself presented with the generic medication after being given specific instruction not to take the generic. It is a constant deja-vu. Just like the regular omission not to put my name on the list to test my blood for its platelet count in the morning.

I am thankful I don’t have a brain tumour like the man lying in the bed next to me. He kept talking in his sleep all night. I do not know if he makes more sense awake or asleep. The other guy here does not appear to talk unless calling for more morphine due to unbearable pain. I think the man that was in his bed a few days ago died. I am not 100% sure; but they cleared him out and made his bed about 11pm Friday night. So unless he was suddenly being rushed to ICU; he died. I think he died. Three weeks ago when I was in the hospital I saw one of the patients die. He coughed and died. My platelet count was taken hours ago and must have been returned to the ward; but no-one thinks to tell me the result. The toothache is getting worse. I can feel the nerve all the way to my ear and forehead. It pulses with a pain. The pain does pause; and then suddenly goes sharp. Someone had just brought in some ice-cold water for next to my bed. It looks and feels like an instrument of torture. I know what the cold water will do the toothache; just looking at it produces pain. A nurse came in to ask if she could get me anything; I asked to be disconnected so I can go have a bath.

Be Sociable, Share!

About ilAn

I am not sure if i know who i am.
This entry was posted in Death, Illness, ITP, Sorrows, Tzoras, Unisa. Bookmark the permalink.

2 Responses to Tzoras

  1. Zorro says:

    I admire your courage and tenacity..the fact that you can stick to UNISA even when your body is giving your hell is admirable…….

  2. Christian says:

    Well, I was doing a small search on Mabthera and found your blog. I must say that you are a very talented writer and I like your style. I do find the subject troublesome though, and as I suffer from ITP since childhood I think I can relate to what you are feeling. Right now my count is 7 and has been circulating around 10 for a while. I have only started medication with mabthera the last few weeks and do not have the highest of hopes for an improvement as I in general have a very limited response to treatment. What I do have is trouble relating to what my illness is for me an I was curious how you relate to ITP as you seem more concerned with the effects of medication.

    Best wishes.
    /Christian

Leave a Reply

Your email address will not be published. Required fields are marked *